Thunderstorm Wind, Vilas
- When
- May 24, 5:22 PM CST
- Where
- Vilas County, 0.69 mi S of Lac du Flambeau
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.960, -89.880
Thunderstorm winds downed several trees in Lac du Flambeau.
A strong low pressure system moved across northwest Wisconsin. Thunderstorms formed along a trailing cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A strong low pressure system moved across northwest Wisconsin. Thunderstorms formed along a trailing cold front. The storms moved quickly and some produced high winds that downed trees and tree limbs. One of the storms produced a brief tornado southwest of Wausau in Marathon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 24, 5:04 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 604 PM CDT THU MAY 24 2012 UPDATED FOR SHORT-TERM TRENDS AND ALSO UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE .UPDATE...GETTING SPORADIC DAMAGE REPORTS FM ACRS THE AREA BASED JUST ON GRADIENT WINDS. WINDS ABV SFC STILL INCRG...BUT LOW-LEVEL LAPSE RATES MAY EDGE BACK A BIT WITH THE LOSS OF SUNSHINE. WIND ADVISORY STILL LOOKS ON TRACK. LOCAL MESO PLOTS SHOWING VERY LIMITED INSTABILITY IN THE FCST AREA DUE TO DRY AIR AT LOW-LEVELS. BUT GIVEN STG QG FORCING THAT WL SWEEP ACRS THE AREA COMBINED WITH CONVERGENCE ALONG THE COLD FRONT...SHOULD BE ABLE TO MAINTAIN AT LEAST A BROKEN LINE OF STORMS ACRS THE WHOLE AREA. AND GIVEN THE STG GRADIENT WINDS...THERE IS LIKELY TO BE A CONTINUED RISK OF DAMAGING WINDS AS THE STORMS SWEEP E. EXTRAPOLATION OF THE LINE WL BRING IT E OF CURRENT TORNADO WATCH WELL BEFORE 03Z...SO WL PROBABLY NEED TO MAKE SOME DECISION ON HOW TO HANDLE THE SITN WITHIN THE NEXT HR OR SO. ALTHOUGH A BRIEF SPIN-UP TYPE TORNADO CAN/T BE RULED OUT DUE TO THE VERY STG SHEAR AT LOW-LEVELS...THE MAIN RISK WL CONT TO BE OF DAMAGING WINDS. SKOWRONSKI && .PREV DISCUSSION...ISSUED AT 234 PM CDT THU MAY 24 2012... SHORT TERM...TNGT AND FRI. MAIN FCST ISSUE WL BE THE SEVERE WEATHER THREAT LATE THIS AFTERNOON THRU THE EVENING HOURS AS A CDFNT PUSHES THRU THE AREA. A TORNADO WATCH IS IN EFFECT FOR CNTRL WI THRU 03Z. THE 19Z MSAS SFC ANALYSIS SHOWED A CDFNT EXTENDED FROM NW WI S-SW THRU CNTRL IA. AN AREA OF LOW PRES WAS RIDING THE FNT AND WAS SITUATED JUST WEST OF EAU. THIS DEEPENING LOW PRES WAS PROVIDING FOR GUSTY SOUTH WINDS OVER NE WI WITH GUSTS OVER 40 MPH. RADAR MOSAIC CONTINUED TO SHOW A LARGE BAND OF TSTMS OVER ERN MN/WRN WI WITH SMALL HAIL AND HEAVY RAIN BEING REPORTED. THE CDFNT WL START TO ACCELERATE EASTWARD THIS EVENING AS THE AREA OF LOW PRES LIFTS FARTHER NORTH TOWARD LK SUPERIOR AND A NEGATIVELY TILTED UPR TROF SWINGS NE THRU THE UPR MS VALLEY AND EVENTUALLY INTO SW ONTARIO. STRONG SOUTHERLY WINDS AT THE SFC AHEAD OF THE CDFNT...IN CONCERT WITH STRONG WESTERLY WINDS IN THE MID-LEVELS OF THE ATMOSPHERE...WL CREATE STRONG SHEAR IN EXCESS OF 75 KTS THIS EVENING OVER NE WI. THIS KIND OF SHEAR WOULD ENHANCE UPDRAFTS AND ALLOW FOR STRONG TO SEVERE TSTMS IN THE FORM OF BOW ECHOES TO DEVELOP. WOULD LIKE TO SEE DEEPER MOISTURE IN PLACE AHEAD OF THE FRONTAL BOUNDARY...BUT EVEN MARGINAL MOISTURE (AND INSTABILITY) APPEAR TO BE OVERCOME BY THE STRONG SHEAR VALUES. EXPECT DAMAGING WIND GUSTS TO BE THE PRIMARY SEVERE WEATHER THREAT ACROSS THE FCST AREA WITH SOME SMALL HAIL (DIME TO NICKEL-SIZE) ACCOMPANYING THE STRONGEST STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT ON THE NRN FLANK OF ANY SIGNIFICANT BOW ECHO. LATEST TIMING WOULD FAVOR CNTRL WI DURING THE EARLY TO MID EVENING AND ERN WI FROM MID TO LATE EVENING. ONCE THE FNT MOVES BY...WINDS WL SHIFT WEST AND GRADUALLY SUBSIDE INTO THE 10 TO 15 MPH. STRONG SUBSIDENCE BEHIND THE FNT/STORMS SHOULD ALLOW FOR SOME PARTIAL CLEARING SKIES LATER TNGT...ALTHO SOME STRATUS IS PSBL ACROSS CNTRL WI TOWARD DAYBREAK. A WEAK BUBBLE OF HI PRES TO THEN MOVE INTO THE WRN GREAT LKS REGION ON FRI. WHILE THE DAY MAY START OFF WITH SOME SUNSHINE... MODELS DO INCREASE MID-LVL MOISTURE IN THE AFTERNOON DUE TO THETA-E CONVERGENCE OCCURRING OVER THE PLAINS/UPR MIDWEST. THEREFORE...MORE CLOUDS DURING THE AFTERNOON...BUT NO PCPN. MAX TEMPS TO BE ABOUT 10 DEGS COOLER THAN THU WITH READINGS RANGING FROM THE LOWER TO MID 70S N-CNTRL WI...TO THE UPR 70S OVER CNTRL WI. LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY. THROUGH THIS PERIOD UPPER PATTERN TO SHOW A GENERAL DE-AMPLIFICATION...TURNING MORE ZONAL AS BROAD TROF SETS UP OVER EASTERN CANADA/U.S. MAIN ISSUES ARE IN THE MEMORIAL DAY WEEKEND PERIOD WITH TEMPS TURNING COOLER FOR NEXT WEEK. LATER GRIDS LITTERED WITH LOW POPS AS WEAK SHORT WAVES MOVE THROUGH TROF. HAVE REMOVED POPS FROM DAY PERIOD WED...WITH HIGH PRESSURE AT THE SURFACE. WARM FRONT A BIT SLOWER IN MOVEMENT...BUT OVERALL EXPECT TO LIFT NORTH THROUGH REGION SAT NIGHT INTO SUN MORNING. WILL LOOK FOR INCREASING CLOUDS FRI NIGHT WITH PCPN BREAKING OUT SAT AFTN/SAT NIGHT OVER CWA AS WAA GETS STARTED. SUNDAY DAY PERIOD LOOKS TO BE WARM/DRY DAY WITH TEMPERATURES OVER CENTRAL AND EAST CENTRAL WI APPROACHING 90...LITTLE COOLER NORTH AS CLOUDS LINGER. AREA APPEARS CAPPED WITH 850 TEMPS APPROACHING 22C. SOME DIFFERENCE ON COLD FRONT MOVING THROUGH SUN NIGHT INTO MON WITH BEST CHANCE FOR STRONG TO SEVERE STORMS OVER FAR EASTERN CWA MON AFTERNOON IF SLOWER SOLUTION IS RIGHT. MAIN CHANGES IN GRIDS ON ADJUSTING TEMPS AND PUTTING SOME TIMING INTO POP GRIDS THIS WEEKEND. && .AVIATION...MAIN CONCERN IS SQUALL LINE THAT WL RACE ACRS THE AREA THIS EVENING. WINDS WL REMAIN STG THIS EVENING...THEN START TO DIMINISH. SKOWRONSKI && .GRB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 2 AM CDT FRIDAY FOR WIZ022-038>040-048>050- 073-074. WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR WIZ005-010>013- 018>021-030-031-035>037-045. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 526 PM CDT THU MAY 24 2012 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252230- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 526 PM CDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT A LINE OF THUNDERSTORMS...SOME SEVERE...WILL SWEEP EAST ACROSS THE AREA DURING THE EVENING. THE PRIMARY HAZARD POSED BY THE STORMS WILL BE DAMAGING WIND GUSTS...BUT HAIL IS ALSO POSSIBLE. IT IS ALSO STILL POSSIBLE THAT A SHORT-LIVED TORNADOES COULD DEVELOP WITH THE STRONGEST STORMS...MAINLY ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN DURING THE EARLY EVENING. IN ADDITION TO THE WINDS GENERATED BY THUNDERSTORMS...STRONG SOUTH WINDS ARE EXPECTED ACROSS THE AREA THIS EVENING. SUSTAINED WINDS OF 20 TO 30 MPH ARE EXPECTED WITH GUSTS TO AROUND 45 MPH. A BRIEF PERIOD OF GUSTS TO 50 MPH MAY OCCUR IMMEDIATELY AFTER THE PASSAGE OF A COLD FRONT DURING THE MIDDLE TO LATE EVENING...ESPECIALLY IN EAST-CENTRAL WISCONSIN. WINDS OF THIS MAGNITUDE CAN MAKE DRIVING HIGH PROFILE VEHICLES DIFFICULT...AND MAY BLOW ABOUT UNSECURED OUTDOOR OBJECTS SUCH AS GARBAGE CANS AND LAWN FURNITURE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME FROM FRIDAY NIGHT THROUGH MEMORIAL DAY. STRONG TO SEVERE STORMS ARE POSSIBLE ON MONDAY AS A COLD FRONT MOVES THROUGH THE STATE. STAY TUNED TO LATER FORECASTS FOR FURTHER UPDATES TO THIS WEEKENDS FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND INTO THE EVENING. LMZ521-522-541>543-252230- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 526 PM CDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT GUSTY SOUTH WINDS AND INCREASING WAVES ARE EXPECTED THIS EVENING... RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. THERE IS ALSO A CHANCE OF STRONG THUNDERSTORMS LATE THIS EVENING. WINDS WILL SHIFT TO THE SOUTHWEST AROUND MIDNIGHT...WITH A BRIEF PERIOD OF GALE FORCE GUSTS LIKELY AT THAT TIME. ALTHOUGH WINDS WILL START TO SLOWLY DIMINISH BY LATE THURSDAY NIGHT OR EARLY FRIDAY MORNING...CONDITIONS HAZARDOUS TO SMALL CRAFT MAY CONTINUE FOR MUCH OF FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME FROM FRIDAY NIGHT THROUGH MEMORIAL DAY. A FEW OF THE STORMS MAY BE STRONG MONDAY AFTERNOON. SKOWRONSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
428 PM CDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM NON-TSTM WND GST COLBY 44.91N 90.30W
05/24/2012 M47 MPH MARATHON WI TRAINED SPOTTER
0354 PM NON-TSTM WND GST WAUSAU 44.96N 89.63W
05/24/2012 M50 MPH MARATHON WI ASOS
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 445 PM CDT THU MAY 24 2012 WIZ005-010-018-030-242315- LINCOLN-MARATHON-ONEIDA-VILAS- 445 PM CDT THU MAY 24 2012 ...STRONG THUNDERSTORMS APPROACHING CENTRAL WISCONSIN... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHLAND COUNTY TO CLARK COUNTY TO MONROE COUNTY...MOVING NORTHEAST AT 55 MPH. AT THIS CURRENT MOVEMENT...THE STRONG THUNDERSTORMS WOULD REACH CENTRAL WISCONSIN BETWEEN 6 PM AND 7 PM THIS EVENING. PENNY SIZE HAIL...WINDS 40 TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SPENCER... UNITY... STRATFORD... ROZELLVILLE... COLBY... ABBOTSFORD... WINCHESTER... RIB FALLS... EDGAR... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KALLAS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 609 PM CDT THU MAY 24 2012 WIZ010-011-018>020-030-031-035>037-045-048-250030- FOREST-LANGLADE-LINCOLN-MARATHON-MENOMINEE-ONEIDA-PORTAGE-SHAWANO- WAUPACA-WAUSHARA-WINNEBAGO-WOOD- 609 PM CDT THU MAY 24 2012 ...LINE OF STRONG THUNDERSTORMS MOVING INTO CENTRAL WISCONSIN... AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 47 MILES NORTHWEST OF WAUSAU TO 37 MILES SOUTHWEST OF WISCONSIN RAPIDS...MOVING NORTHEAST AT 55 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS. A FEW STORMS MAY BECOME SEVERE. * THUNDERSTORMS WILL BE NEAR... BABCOCK BY 610 PM CDT... TRIPOLI BY 615 PM CDT... PLAINFIELD BY 635 PM CDT... RIB MOUNTAIN AND MOSINEE BY 640 PM CDT... WHITING BY 645 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. A TORNADO WATCH IS IN EFFECT. TH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
612 PM CDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM NON-TSTM WND GST 1 NE READFIELD 44.27N 88.74W
05/24/2012 M52.00 MPH WAUPACA WI PUBLIC
TIME APPROX. REPORT RELAYED BY WFRV-TV.
&&The Marquette radar (KMQT), 190 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
8 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm winds downed several trees in Lac du Flambeau.
Thunderstorm winds downed 12-inch diameter trees in Stratford.
Thunderstorm winds downed trees on the east side of Presque Isle. The time of this report was estimated based on radar data.
Thunderstorm winds downed trees and branches between Stratford and Mosinee.
A tornado formed southwest of Wausau and rapidly moved northeast just after 7:00 pm CDT. About 100 trees sustained large broken branches or were snapped by the tornado (DI 28, DOD 2, 4). No structures were damaged. Average path width was 50 yards.
A number of trees and large branches were blown down by thunderstorm winds of at least 65 mph in the town of Pine River, southeast of Merrill.
Scattered trees were blown down near and south of Summit Lake by winds from a severe thunderstorm.
Thunderstorm winds downed several trees in Plover.
Thunderstorms produced a wind gust estimated at 60 mph west of Marion.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyThe tornado archive for Wisconsin, 2012Warnings in Wisconsin, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381975, 381976, 381979, 381987, 373783, 381988, 381989, 381990, 381991.